Alert archive / Michigan / Flash Flood Warnings in 2020

Flash Flood Warning 14, NWS Gaylord, MI

August 15, 2020Mackinac County, Michigan

NWS Gaylord, MI issued this flash flood warning at Aug 15, 2020, 4:52 PM EDT for Mackinac County, Michigan. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2020, 4:52 PM EDT (20:52 UTC)
Expired
Aug 15, 2020, 7:03 PM EDT
In force
2 hr
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Flood severity
None

County Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 100 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WGUS53 KAPX 152052
FFWAPX
MIC097-160000-
/O.NEW.KAPX.FF.W.0014.200815T2052Z-200816T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gaylord MI
452 PM EDT Sat Aug 15 2020

The National Weather Service in Gaylord has issued a

* Flash Flood Warning for...
  Southeastern Mackinac County in eastern Michigan...

* Until 800 PM EDT.

* At 452 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across central Bois Blanc Island. Between 1.5 and 2.5 
  inches of rain have fallen. An additional 0.5 to 1.0 inch of rain 
  is expected. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, highways, and
           streets as well as other drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Bois Blanc Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4585 8455 4584 8446 4582 8438 4581 8435
      4579 8435 4578 8435 4577 8435 4571 8442
      4573 8452 4576 8456 4577 8460 4579 8461
      4582 8460

FLASH FLOOD...RADAR INDICATED

$$

JZ
3 follow-up statements
876 
WGUS73 KAPX 152132
FFSAPX

Flash Flood Statement
National Weather Service Gaylord MI
532 PM EDT Sat Aug 15 2020

MIC097-160000-
/O.CON.KAPX.FF.W.0014.000000T0000Z-200816T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mackinac MI-
532 PM EDT Sat Aug 15 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING 
FOR SOUTHEASTERN MACKINAC COUNTY...

At 532 PM EDT, Between 2 and 3 inches of rain have fallen in central 
Bois Blanc Island. Even though the heavier rain has ended, flash 
flooding is likely ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, highways, and
         streets as well as other drainage and low lying areas.

Some locations that will experience flash flooding include...
  the Sand Bay coastline, Zela Point, and Bois Blanc Island Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 4585 8455 4584 8446 4582 8438 4581 8435
      4579 8435 4578 8435 4577 8435 4571 8442
      4573 8452 4576 8456 4577 8460 4579 8461
      4582 8460

FLASH FLOOD...RADAR INDICATED

$$

JZ
444 
WGUS73 KAPX 152214
FFSAPX

Flash Flood Statement
National Weather Service Gaylord MI
614 PM EDT Sat Aug 15 2020

MIC097-160000-
/O.CON.KAPX.FF.W.0014.000000T0000Z-200816T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mackinac MI-
614 PM EDT Sat Aug 15 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING 
FOR SOUTHEASTERN MACKINAC COUNTY...

At 614 PM EDT, Between 2 and 3 inches of rain have fallen in central 
Bois Blanc Island. Even though the heavier rain has ended, flash 
flooding is likely ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, highways, and
         streets as well as other drainage and low lying areas.

Some locations that will experience flash flooding include...
  the Sand Bay coastline, Zela Point, and Bois Blanc Island Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4585 8455 4584 8446 4582 8438 4581 8435
      4579 8435 4578 8435 4577 8435 4571 8442
      4573 8452 4576 8456 4577 8460 4579 8461
      4582 8460

FLASH FLOOD...RADAR INDICATED

$$

JZ
135 
WGUS73 KAPX 152303
FFSAPX

Flash Flood Statement
National Weather Service Gaylord MI
703 PM EDT Sat Aug 15 2020

MIC097-152313-
/O.CAN.KAPX.FF.W.0014.000000T0000Z-200816T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mackinac MI-
703 PM EDT Sat Aug 15 2020

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN MACKINAC 
COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4585 8455 4584 8446 4582 8438 4581 8435
      4579 8435 4578 8435 4577 8435 4571 8442
      4573 8452 4576 8456 4577 8460 4579 8461
      4582 8460

$$

JZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:59 PM EDT, 53 minutes earlier.

Area forecast discussion, Aug 15, 3:59 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
359 PM EDT Sat Aug 15 2020

.NEAR TERM...(Through Sunday)
Issued at 358 PM EDT Sat Aug 15 2020

...Showers and some thunderstorms...

High Impact Weather Potential: A few stronger storms remain
possible through this evening.

Pattern Synopsis/Forecast: Short-wave trough axis and attending
surface low pressure is swinging northeastward through central and
northern Ontario this afternoon. Trailing cold front stretches
down through central Upper Michigan (east of Munising) and appears
to be just working into NW Lower Michigan at this hour. A narrow
corridor of moisture/instability is along/ahead of the front, up
through northern Lower Michigan into eastern Upper Michigan.

Overall dewpoints and instability are lower/weaker than anticipated
with SPC mesoanalysis showing 500 J/kg or less of MLCAPE ahead of
the front across the CWA. Thus shower and thunderstorm coverage
has been disappointing thus far. That said, a few cells have
shown promise, exhibiting a stronger updraft and gusty winds/hail
potential.

Surface cold front will slip through northern Lower Michigan
through early evening before stalling across central Lake Huron
into southern Lower Michigan tonight. Tail-end of upper jet
streak/upper divergence max swings through Lower Michigan tonight
and induces a secondary wave of low pressure along the boundary,
down through the thumb region, and potentially another round of
showers/storms along and behind the boundary through tonight.
Generally clearing out on Sunday with slightly cooler and drier
air spreading into the region. But, a few afternoon showers/storms
will be possible in the U.P.

Details:

Overall scattered-numerous showers/storms will continue into
tonight as surface front works through the region acting on the
somewhat limited instability. Less instability than anticipated,
and together with rather weak mid level flow/low-mid level shear
profiles, severe weather threat has been downgraded to general
thunderstorms by SPC. Still, with some decent DCAPE (500-1000
J/Kg) and lower freezing levels, gusty winds and hail remain
possible through early to mid evening.

Meanwhile, front is expected to stall across central Lake Huron
into southern Lower Michigan tonight while upper level short-wave
trough and tail-end of upper jet streak swing through the region
later tonight through Sunday morning. Enhanced dynamic support
spins up secondary low pressure along the front down through the
thumb region. While this occurs, instability along and ahead of
the front increases overnight, drawing moisture/instability
northward out of the SE Michigan/Lake Erie region. Upshot,
anticipate a better organized round of showers and storms to
develop along and behind the boundary across NE Lower
Michigan...after midnight through early Sunday morning.

After the last bit of showers exit NE Lower Michigan Sunday
morning, rest of the morning should be dry with a good amount of
sunshine anticipated through midday. But with cooler air aloft,
daytime heating, and enhanced low level convergence across eastern
Upper Michigan, scattered showers/storms are possible once again
through that area during the afternoon.

&&

.SHORT TERM...(Sunday night through Tuesday)
Issued at 358 PM EDT Sat Aug 15 2020

High impact weather potential: None

Pattern synopsis/forecast:

A broad upper level trough will be over the Great Lakes region
throughout this forecast period with persistent northwest flow and
periods of shortwaves and associated moisture producing chances of
showers over northeast lower Monday afternoon. These showers would
develop due to the increased instability due to diurnal heating and
aided by the aforementioned shortwave and available moisture.
Surface high pressure and the lack of moisture will provide for a
precipitation-free day on Tuesday with mostly clear to partly cloudy
skies. Daytime temperatures will be a bit cooler Monday and Tuesday
with the northwesterly winds advecting cooler air from
Canada...although still reaching into the 70s. Nighttime lows will
be in the upper 40s to mid 50s. Winds will be northwesterly with
gusts of 15-20 mph expected during the afternoon hours with boundary
layer mixing.

&&

.LONG TERM...(Tuesday night through Saturday)
Issued at 358 PM EDT Sat Aug 15 2020

High Impact Weather Potential: None

Upper-level troughing is expected to continue to encompass the area
from the Great Lakes up into Hudson Bay while ridging dominates west
of the Mississippi River. High pressure will continue to build into
the region from the northern Great Plains underneath subsidence
aloft provided at the ridge/trough inflection point. This, combined
with low-level moisture being removed from the region over the
weekend, will keep rain chances low through much of next week. No
"big" systems appear to be in the near future...just small rain
chances here and there. Afternoon highs look to be in the lower 70s
through early next week and may not reach back into the 80s until
the end of next week/next weekend. Some chillier overnight lows in
the mid 40s could bring a slight taste of fall to the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 242 PM EDT Sat Aug 15 2020

Weak cold front will slide through northern Lower Michigan this
afternoon/evening producing scattered showers and a few
thunderstorms. Front stalls across central Lake Huron into
southern Lower Michigan tonight with a better round of showers and
some storms developing along/behind the front up through NE Lower
Michigan. Thus shower/storm threat will continue for the APN
terminal site through tonight.

Conditions will remain largely VFR through Sunday morning although
may be briefly MVFR at times in any shower/storms. Some gustier SW
winds are out there ahead of the front today. Winds veer
northwest/north later today and tonight behind the front.

&&

.MARINE...
Issued at 358 PM EDT Sat Aug 15 2020

Winds turn into the west and northwest tonight behind a cold front
moving through the region, and remain northwesterly through
Monday. Winds and waves are expected to remain below small craft
advisory criteria through Sunday night. However, some gustier
winds are possible Monday and may lead to advisories for some
nearshore zones at that point.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...BA
SHORT TERM...TL
LONG TERM...TL
AVIATION...BA
MARINE...BA
Hazardous weather outlook, Aug 15, 4:10 PM EDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
410 PM EDT Sat Aug 15 2020

MIZ016>018-020>036-041-042-086>088-095>099-162015-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
410 PM EDT Sat Aug 15 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Scattered thunderstorms will move through eastern Upper and northern
Lower Michigan through early evening. Additional thunderstorms
are expected to develop across northeast Lower Michigan later
tonight through early Sunday morning. Severe storms are not
expected. However, any storm could produce gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms Tuesday night through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-162015-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
410 PM EDT Sat Aug 15 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

Scattered thunderstorms will impact Whitefish Bay and northern
Lake Huron through through early evening. Additional
thunderstorms are expected to develop across northern Lake Huron
later tonight through early Sunday morning. Severe storms are not
expected. However, any storm could produce gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms Tuesday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Aug 15, 1:31 PM EDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Gaylord MI
131 PM EDT Sat Aug 15 2020

MIZ086-151815-
Western Chippewa-
131 PM EDT Sat Aug 15 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHIPPEWA COUNTY...

At 129 PM EDT, a strong thunderstorm was located 12 miles west of
Lower Tahquamenon Falls State Park, or 18 miles north of Newberry,
moving northeast at 20 mph. Additional thunderstorms are developing
over Luce county and may also become strong over the next hour.

Winds in excess of 40 mph, heavy rain and nickel size hail are
possible with these storms.

Locations impacted include...
Paradise, Whitefish Point, Lower Tahquamenon Falls State Park and
Mackinaw Lake.

Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.

LAT...LON 4677 8491 4675 8490 4669 8498 4657 8498
      4656 8492 4652 8490 4642 8524 4675 8524
      4676 8520 4676 8504 4677 8500
TIME...MOT...LOC 1729Z 239DEG 16KT 4662 8545

ADAM
Special weather statement, Aug 15, 2:55 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Gaylord MI
255 PM EDT Sat Aug 15 2020

MIZ026-027-032-151930-
Grand Traverse-Kalkaska-Wexford-
255 PM EDT Sat Aug 15 2020

...A THUNDERSTORM WILL AFFECT NORTHEASTERN WEXFORD... SOUTHEASTERN
GRAND TRAVERSE AND SOUTHWESTERN KALKASKA COUNTIES...

At 254 PM EDT, a thunderstorm was located near Kingsley, or 16 miles
south of Traverse City, moving northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Kingsley and Fife Lake.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4455 8567 4471 8538 4452 8520 4451 8524
      4451 8533 4447 8533 4440 8554
TIME...MOT...LOC 1854Z 237DEG 18KT 4452 8552

JZ
Special weather statement, Aug 15, 4:17 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Gaylord MI
417 PM EDT Sat Aug 15 2020

MIZ097-152045-
Mackinac Island/Bois Blanc Island-
417 PM EDT Sat Aug 15 2020

...A STRONG THUNDERSTORM WILL AFFECT Bois Blanc Island...

At 417 PM EDT, a strong thunderstorm was located near Point Aux
Pins, or 8 miles northwest of Cheboygan, moving northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bois Blanc Island.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4566 8448 4576 8469 4579 8466 4577 8462
      4581 8464 4588 8457 4585 8454 4584 8443
      4587 8443 4589 8444 4589 8442 4586 8442
      4584 8440 4579 8432
TIME...MOT...LOC 2017Z 211DEG 14KT 4574 8457

JZ
Special weather statement, Aug 15, 4:43 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Gaylord MI
443 PM EDT Sat Aug 15 2020

MIZ097-152115-
Mackinac Island/Bois Blanc Island-
443 PM EDT Sat Aug 15 2020

...A STRONG THUNDERSTORM WILL very heavy rain AFFECTing bois blanc
island...

At 442 PM EDT, a strong thunderstorm was located over Point Aux Pins,
or 8 miles southeast of Mackinac Island, moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Heavy rain over Bois Blanc Island should diminish by 505 pm.

Locations impacted include...
Bois Blanc Island.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gaylord.

LAT...LON 4569 8441 4577 8461 4586 8457 4579 8432
TIME...MOT...LOC 2042Z 215DEG 9KT 4578 8450

JZ
Special weather statement, Aug 15, 4:44 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Gaylord MI
444 PM EDT Sat Aug 15 2020

MIZ097-152115-
Mackinac Island/Bois Blanc Island-
444 PM EDT Sat Aug 15 2020

...A STRONG THUNDERSTORM WIth very heavy rain AFFECTing bois blanc
island...

At 442 PM EDT, a strong thunderstorm was located over Point Aux Pins,
or 8 miles southeast of Mackinac Island, moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Heavy rain over Bois Blanc Island should diminish by 505 pm.

Locations impacted include...
Bois Blanc Island.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gaylord.

LAT...LON 4569 8441 4577 8461 4586 8457 4579 8432
TIME...MOT...LOC 2042Z 215DEG 9KT 4578 8450

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:31 PM EDTSpecial Weather StatementAPXLuce44 min
Aug 15, 2:55 PM EDTSpecial Weather StatementAPXGrand Traverse35 min
Aug 15, 4:17 PM EDTSpecial Weather StatementAPXCheboygan28 min
Aug 15, 4:43 PM EDTSpecial Weather StatementAPXCheboygan32 min
Aug 15, 4:44 PM EDTSpecial Weather StatementAPXCheboygan31 min
Aug 15, 4:54 PM EDTSpecial Weather StatementAPXChippewa36 min
Aug 15, 6:23 PM EDTSpecial Weather StatementAPXCrawford37 min

Nearby

Flash Flood Warnings in Michigan, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.